Ob-gyns weigh in about what might happen to your period after you stop using birth control.

By Cassie Shortsleeve and Kathleen Felton
Updated September 24, 2020
Advertisement

If you're on the Pill or any kind of hormonal birth control, you likely don’t give your period all that much thought. Steady doses of hormones in certain contraceptives help regulate your cycle, meaning you know just when to expect your period (aka, your "withdrawal bleed," more on that below) every single month, and it's probably a lot shorter and easier than before you began taking birth control.

But when you go off of birth control? You might start to wonder not only when you’re actually going to get your “real” period back, but also what it’ll be like after not getting it for months or years. Here, ob-gyns outline some side effects you can expect from your period when you go off birth control like the Pill, the ring, the patch, and more.

Elizabeth Renstrom for TIME

You likely won't gain or lose any weight

If you believe birth control leads to weight gain, you need to know that the opposite isn't necessarily true: Going off of birth control likely won't help you lose or gain weight. According to a 2014 review of 49 relevant trials, the birth control Pill did not appear to have a major impact on weight. ″There has been no definitive evidence showing that starting—or stopping—birth control will affect your weight," Neha Bhardwaj, MD, assistant professor of obstetrics, gynecology, and reproductive science at Icahn School of Medicine at Mount Sinai in New York City, previously told Health. (One exception: Progestin-only birth control injections may cause weight gain in some women.)

You could get more headaches

More than 50% of women associate migraines with their period, according to a 2009 review, likely due to a drop in estrogen levels. Certain birth control methods let you skip periods or go longer between them, such as extended-cycle pills, may prevent migraines. For these women, going off of birth control could cause their headaches to become more frequent.

You may bleed a few days (or months) 

If you stop taking a combination hormonal birth control pill—which has both estrogen and progesterone—some tissue sheds off, which can cause a light bleed, Alyssa Dweck, MD, an ob-gyn and author of The Complete A to Z for Your V, tells Health. This is also why you get a ″fake" period on the Pill during the week you take the placebo pills, she explains. “A withdrawal bleed, by definition, is progesterone being withdrawn and the bleeding that occurs,” says Dr. Dweck. “A withdrawal bleed is not technically, by definition, a period because it is not a result of ovulation.” After your withdrawal bleed, you still have to wait for your real period to come.

Think that because you’ve been on birth control for 10 years it’s going to take forever to get your period back? That might not be the case: “Generally, the side effects of the Pill and the impact on suppressing the hormone pathways are rapidly reversible,” Samantha Kempner, MD, an ob-gyn and an assistant professor at the University of Michigan Medical School, tells Health. “Even with long-term use of the combination birth control pill, most women can expect to resume ‘normal periods’ quickly.”

Still no period after three months? See your doc—they may want to check for issues like a thyroid condition or hormonal imbalances that could be keeping your period MIA.

Your period will likely go back to what it was like before

Think back: Why’d you go on the birth control in the first place? Maybe it was simply because you were having sex and did not want to get pregnant. But many women start using hormonal contraceptives to help regulate an otherwise irregular cycle or control a condition like polycystic ovary syndrome (PCOS), which causes infrequent ovulation and an erratic cycle.

When coming off of birth control, Dr. Dweck says, your period will usually return to what it was pre-hormones. Did it come like clockwork every 28 days? Was it super irregular? You can likely expect that to return off of birth control, she says.

Your period could also be totally different 

The other side of that: If you’ve been on birth control for years, your age, medical issues, stress levels, diet patterns, or exercise habits may have changed over time and could influence what your period looks like when you come off of birth control, says Dr. Dweck.

Say, for example, that you developed a thyroid abnormality while you were on birth control. You might notice your period is more irregular than you remember because of that. “Your period may be different when you come off the Pill than it was before you went on, but that’s completely unrelated to the Pill itself,” she says.

You can get pregnant before you even get your period again

When your body realizes you’ve stopped taking the birth control (which Dr. Dweck says is usually immediately), you might begin to ovulate, which means you can get pregnant right away, she says.

No period in sight? Says Dr. Dweck: “Number one, two, and three on the list of why someone isn’t getting their period after coming off the Pill for a while is pregnancy, pregnancy, pregnancy.″

Your acne could return

A lot of people take birth control pills to ease acne, but unfortunately once you stop taking them, the acne could return. ″Going off birth control pills may return acne symptoms to what they were before starting [birth control],″ Dr. Bhardwaj previously told Health. If you're worried about hormonal acne, talk to your dermatologist about alternatives, one as simple as switching your skincare products.

You may have some hair loss

If you dealt with hormonal-related hair loss (as a symptom of polycystic ovary syndrome, for example) before you went on birth control, going off of birth control might bring it back. This switch could trigger telogen effluvium, a temporary condition that causes your hair to shed. Thankfully, telogen effluvium doesn't last forever, subsiding usually within six months, and stress is also a factor. However, this isn't super common. ″Most women won't see a significant net effect on their hair after stopping birth control pills," Josh Klein, MD, chief medical officer at Extend Fertility in New York City previously told Health.

You could lose some vitamin D

A recent study in the Journal of Clinical Endocrinology & Metabolism found that many women experience a drop in vitamin D levels when they stop taking birth control pills. This is especially problematic for women who are trying to conceive, since vitamin D helps support the fetal skeleton in pregnancy. When talking to your doctor about going off birth control, ask about ways to increase your daily vitamin D intake.

You could experience breast tenderness (again)

Many women report achy breasts before their period, thanks to the spike of progesterone that stimulates breast milk glands. Birth control can be used to treat breast tenderness, so going off it could bring the sensitivity back.

However, breast tenderness can also be a side effect of being on birth control, Guirlaine Agnant, MD, chair of the department of obstetrics and gynecology at Montefiore Mount Vernon Hospital in Mount Vernon, New York, previously told Health. So if you were dealing with tenderness while on birth control, ″stopping [it] will bring back normal breast tissue, and no tenderness should be experienced.″

Your sex drive could spike, or drop

Dr. Agnant previously told Health that some of her patients actually reported lower libidos when they started taking birth control pills. ″This is most likely due to changes in hormonal production," she said, adding that these women usually experience an increase in libido when they stop taking birth control.

To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter